Steroid Injections — Should I Do It or Not?

Discussion in 'Support' started by nj78, Dec 17, 2016.

?

Steroid Injections Into Ear 1 Month After Tinnitus Onset from High Frequency HL— Do It or Not?

  1. Yes

  2. No

Results are only viewable after voting.
    1. nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      Hi,

      I am 38 yo male and I developed T about 4 weeks ago in my left ear. My T seems to be coming from high freq HL in my left ear, probably caused by years of headphone usage (although my right hear has good hearing and no T). One week after onset, I went to doc, who put me on a 3 week course of Prednisone with taper. While on the Prednisone, my T was quite mild, but if fluctuated and never went away completely. I am coming to the end of the taper now, and my T is still there, and seems to be getting louder, probably since I am getting off the steroids. My hearing in my left ear has only improved slightly over the last 4 weeks, if at all.

      Doctor now said we can try steroid injections into the ear, 4 in total, each one week apart. He said my window of efficacy is closing, and he also said it shouldn't hurt, and T should stay the same or get better from the injections.

      Now I have read some horror stories on this forum of it having no effect or even causing the T to get much worse. Considering my situation, what would people here recommend I should do? Is there anybody that was in a similar situations than me and, had the steroid injections and had some improvement from it, or should I stay away from it?

      Thanks
       
    2. VRZ78

      VRZ78 Member Benefactor

      Tinnitus Since:
      08/2016
      Cause of Tinnitus:
      Viral Infection
      I think you should do it it won't make it worse
       
    3. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      Yes, I agree, if it doesn't make it worse, it would probably do it. Just want to make sure those shots haven't made it worse for anybody here.
       
    4. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
    5. Alue
      No Mood

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      I had the option to do 6 days after my acoustic trauma, but didn't because I had another appointment. I still regret not trying it. I didn't know any better back then. Would it have helped, who knows?
       
    6. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      Sure, that's exactly how I feel about it too. When I have to live the rest of my life with T, at least I want to know that I have tried everything. But after reading several threads here that it just made the T worse, that's something I definitely don't want.
       
    7. Alue
      No Mood

      Alue Member

      Tinnitus Since:
      01/2016
      Cause of Tinnitus:
      Acoustic Trauma
      Well. I think it's most useful if the hearing loss / tinnitus is sudden (as oppose to gradual). As in SSHL or acoustic trauma. The sooner you get it after hearing insult the better. It seems very unlikely to me to make things worse but there is a risk. If you do go for it I would make sure you can avoid getting your ears suctioned. I have had 18 shots into my ears with the AM101 trials and only one of those times they suctioned my ear which gave me a new tone that lasted about a month. The rest of injections were fine.
       
    8. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      Thanks, that is good to know, I will definitely watch out for the suctioning.

      The thing is I don't believe my HL was sudden, I think I had been experiencing degraded hearing for years before (e.g., difficulty understanding people in a place with lots of background noise). But then again, I don't have any proof that it was gradual, I didn't really notice issues before, nor did I have tinnitus, and my last audiogram before seeing the ENT for T was probably 20 years ago. So given that the window of efficacy is closing quickly and I was on a 3 week course of prednisone that seemed to have helped a little bit (at least while I was on it, my T was better, even though my hearing didn't recover much), I am leaning towards erring on the side of getting it done on the off chance it will help, since there really isn't much else left to do.
       
    9. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      Ok, bumping this thread one more time in case anybody else has anything more to share, otherwise I will go ahead on Wednesday and do it. Even though there is a very small chance only of it doing anything. I have noticed that while I was on Prednisone, my T went away completely, especially I often woke up in the mornings without T. But now as I am not taking Prednisone anymore, I don't experience that anymore, my T is more constant.
       
    10. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Let me know how you get on as might be having it done also...lots of love glynis
       
    11. hopeforme

      hopeforme Member

      Tinnitus Since:
      01/2017
      Cause of Tinnitus:
      unknown/ear infection/noise
      Hi, how did it go?
       
    12. AUTHOR
      AUTHOR
      nj78

      nj78 Member

      Tinnitus Since:
      11/2016
      Cause of Tinnitus:
      Asymmetric hearing loss
      So to summarize my experience, I had 4 intratympanic injections done with Dexamethasone, each about 7-10 days apart. I have to say it's one of the most unpleasant things I have ever done in my life. Especially the first injection was rough, the nurse sprayed lidocaine in my ear with compressed air, which was very loud and I asked them not to do it anymore. The numbing agent used before the injection is quite painful as well, but that got less so with every injection. The injection itself is not too painful, it just feels weird and uncomfortable having something going into your ear and then you can feel all the liquid going in as well. My reaction to the first injection was the strongest, I had terrible vertigo for 5 minutes after the injection and I was sweating profusely, I thought I would pass out on the chair. Each injection got progressively better, by the fourth injection I barely had any reaction. One thing that helped is to put the Dexamethasone into your pant pocket for an hour before the actual injection, the closer to body temperature it is the less of a reaction you will have.

      In terms of results though, I am sad to report that it doesn't seem to do much for me. On the day of the injection, I usually had a bad T spike and my ear was generally pretty messed up, my hearing was impaired too on that day. For a few days after that, my T was noticeably better and be almost gone, but in the end it would always come back and return to baseline again. In fact, the effect from the first injection lasted the longest, 5 days or so, while after the last injection my T was pretty much back again 2 days later. It also didn't really have any impact on my HL, didn't get any better or worse really.
       
    13. hopeforme

      hopeforme Member

      Tinnitus Since:
      01/2017
      Cause of Tinnitus:
      unknown/ear infection/noise
      Thank you for your reply! Good to know. :)
       
      • Like Like x 1

Share This Page

Loading...